Tornadoes · United States · Florida · 2019
EF0 tornado, Waveland, Florida, November 5, 2019
This EF0 tornado ran 0.3 miles across Martin County on November 5, 2019, touching down at 4:20 PM EST and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- November 5, 2019
- Touchdown
- 4:20 PM EST (21:20 UTC)
- Lifted
- 4:23 PM EST (21:23 UTC)
- On the ground
- 3 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Martin County
- Touchdown point
- 27.214, -80.173
- Lift-off point
- 27.212, -80.177
- Record number
- 1911051520-01
What the Weather Service recorded
A strong thunderstorm produced a waterspout just offshore of Stuart Beach. As the storm moved inland the waterspout came onshore and became a short-lived, weak tornado.
Martin County Beach Patrol reported a waterspout offshore of Stuart Beach at 1620 LST. The beach was evacuated as the waterspout came onshore and became a short-lived tornado. Numerous reports were received from trained spotters and the public as the waterspout moved slightly inland. After moving onshore, a trained spotter relayed that the spout dissipated quickly near the Hutchinson Island Marriott at 1623 LST. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Nov 5, 3:45 PM EST, 35 minutes earlier.
Area forecast discussion, Nov 5, 3:45 PM EST, 35 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 345 PM EST Tue Nov 5 2019 .DISCUSSION... Tonight...Scattered showers and storms across the northern interior late this afternoon will move eastward toward the Volusia and Brevard coast into this evening. A few strong storm may develop with frequent lightning, locally heavy rain and gusty winds. Lower coverage of showers and any storms is expected across southern sections where the airmass will be slightly drier. Developing onshore flow near a weak trough across northern and central sections will allow some isolated showers to move onshore along the immediate coast overnight. Lows will be mainly in the lower 70s. Wed...Low level onshore flow will increase from NE/ENE through the day as high pressure builds toward the mid Atlantic coast on Wed afternoon. Deeper moisture will move onshore as a weak frontal boundary moves down toward central FL. Will continue near the blend of guidance POPs in the 30-50 percent range, highest across nrn and central coastal sections. Mid level temps will cool to -10 to -11 C will allow for some robust afternoon convection in any areas that see substantial surface heating. Will continue scattered showers and isolated storms which will be most prevalent by afternoon. Highs will range from the lower 80s Volusia coast to the mid 80s interior and southern zones. Thu-Fri...High pressure builds offshore of the Mid-Atlantic coast as an amplifying mid-level trough shifts a cold front through the southeastern United States. Warm and humid conditions will continue ahead of this front into Thursday with rain chances remaining relatively low around 20-30 percent and highs in mid 80s. As this front moves through central Florida into Friday, rain chances will increase to 40-50 percent and highs will range from the upper 70s to low 80s from Orlando area northward to low to mid 80s farther south. Sat-Mon...(Modified Previous Discussion) Initial troughing aloft over the southeast U.S. quickly becomes zonal again into early next week. Medium range models show the previous front poised to venture back northward Sun and Mon with a low-level circulation along the coast. Coastal locations will have the greatest shot at any precip during this time, though for now will keep PoPs here at 20-30pct, except 40pct southern Brevard/Treasure Coast for Sat. There will be cooler/drier air behind this latest front. More seasonal temperatures expected Sat at least a few degrees below climo in the 70s. Highs on Sun/Mon rebound back to normal in the M-U70s Volusia coast and U70s/around 80 further southward and across the interior. Cooler lows Sat night in the U50s northwest of I-4 and L60s for the Volusia coast and further south across the interior. Closer toward the Space/Treasure coasts mins will realize M-U60s and perhaps around 70 to L70s across barrier islands. Sun/Mon nights lows more mild and a few degrees warmer than Sat night. && .AVIATION...Mostly VFR. Scattered showers and isolated storms will continue to develop through late afternoon/early evening, mainly across the interior counties and toward the Volusia and northern Brevard coast as this activity moves slowly eastward. Tempo IFR/MVFR conditions will occur with any of this convection before it gradually weakens by midnight. && .MARINE... Tonight...E/SE flow around 10 knots will return to the southern waters with a lighter and more variable wind flow across the north near the old frontal boundary which by then will be just a residual trough. Seas 3 ft nearshore and 4 ft offshore. Wed...ENE/NE winds expected in the 10-15 knot range with seas 3-4 ft near shore to around 4 ft offfshore. Thu...Onshore winds will continue into Thursday, but will decrease to 5-10 knots and eventually become S/SW over the northern waters ahead of an approaching front. Seas will range from 3-5 feet. Fri-Sun...Cold front moves through the waters Friday with N/NE winds increasing up 15-20 knots behind this boundary into Friday night- Saturday and combined wind wave/swell increasing seas up to 8-10 feet, potentially slightly higher offshore. As winds veer more easterly into Sunday wind speeds and seas will rapidly decrease, but lingering seas up to 6-7 feet over the Gulf Stream will keep boating conditions poor to hazardous. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 81 70 83 / 40 50 20 20 MCO 71 86 70 86 / 30 50 10 20 MLB 72 85 73 85 / 20 50 20 20 VRB 71 84 73 85 / 20 40 30 20 LEE 71 84 69 86 / 30 40 10 20 SFB 71 85 70 86 / 30 50 20 20 ORL 72 86 71 86 / 30 50 10 20 FPR 70 85 73 85 / 20 40 30 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Volkmer/Weitlich/Negron Rodriguez/Cristaldi
Hazardous weather outlook, Nov 5, 11:24 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1124 AM EST Tue Nov 5 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-060000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1124 AM EST Tue Nov 5 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered thunderstorms will develop this afternoon, mainly after 2 pm across Lake, Volusia, Seminole, Orange, Osceola, Okeechobee and Brevard counties. A few storms could become strong, containing frequent lightning strikes, small hail and gusty winds up to 50 mph. .FLOOD IMPACT... Storm motion will be slow and variable today, allowing any stronger storms to produce locally heavy rainfall up to around 2 to 3 inches in a short period of time. This may lead to minor flooding, producing ponding of water on roadways and poor drainage areas, especially over portions of Merritt Island and the Cape that experienced heavy rainfall last night. .RIP CURRENT IMPACT... Weather and ocean conditions will produce a Moderate Risk of rip currents at the beaches of east central Florida today. Always swim within sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered thunderstorms are expected to develop this afternoon and affect some of the inland lakes in Lake, Volusia, Seminole, Osceola and Orange counties. Storm motion will generally be slow and variable today. However, storms may shift more eastward around 5 to 10 mph toward the Volusia and Brevard coasts, affecting portions of the intracoastal and nearshore Atlantic waters, mainly north of Sebastian Inlet. Gusty winds up to 40 knots and frequent lightning strikes will be possible. .WIND AND SEA IMPACT... Small craft should exercise caution this afternoon over the offshore Atlantic waters, beyond 20 miles, of Volusia and Brevard counties for southeast winds of 15 knots and seas 5 to 6 feet. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Scattered showers and isolated thunderstorms are expected Wednesday afternoon. A few storms may contain strong wind gusts. A cold front is forecast to sweep across the area Friday afternoon and Friday night. Strong north winds 20 knots and gusty behind the front will build seas rapidly above 7 feet by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Kelly/Weitlich
The surface observations
Witham Field Airport/Stuart (SUA), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the touchdown began at 21:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.